Texas, 2022

Hail in Texas, November 11, 2022

November 11, 2022 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed along a cold front that moved through South Central Texas. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front that moved through South Central Texas. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 11, 5:10 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 11, 5:10 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
510 AM CST Fri Nov 11 2022

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 259 AM CST Fri Nov 11 2022

A warm and muggy night is ongoing across South-Central Texas with
temperatures well above normal. Seeing current readings in the
middle 60s to lower 70s with dewpoints not much lower. This is
leading to another night of widespread stratus and patchy fog closer
to the Coastal Plains. The good news for you cold weather and rain
fans is that changes are finally coming today as a cold front tracks
south overnight across West Texas. A strong upper low is moving
across the Southern Plains and this upper support along with the
surface focus of the cold front and abundant moisture will allow for
numerous showers and thunderstorms to develop along and behind the
boundary as it moves south through the region. The front is expected
to initially move into the northern Edwards Plateau and northern
Hill Country around 7 AM and continue into the I35 corridor between
11am-2pm and through the Coastal Plains by 4 PM. Instability amounts
ahead of the front and steeper elevated lapse rates behind the front
will support a continued low chance for some marginally severe hail
today from the stronger cells. The latest Day 1 Outlook from SPC has
most of our CWA in a marginal risk while a slight risk is in place to
our south where slightly better instability is expected ahead of the
boundary.

Overall rainfall amounts today will average between 3/4 to an inch
in the northern CWA with amounts generally less than a half of an
for the remainder of the area, with little to no rain expected
closer to the Rio Grande. Northerly winds behind the front will be
around 20-25 mph with higher gusts. This should be just below Wind
Advisory criteria, but future shifts may need to watch speeds
closely and issue an advisory if winds are a bit stronger.

Highs today will be dependent on when the front passes you as
temperatures behind the front will quickly drop into the 40s and 50s
by the late afternoon hours for much of the area. Temperatures will
continue to drop with lows Saturday morning in the 30s and lower 40s
for most of the area. Some locations in the northern Hill Country
around northern Edwards and western Kerr/Gillespie/LLano will flirt
with the 32 degree mark for the season's first freeze for those
locations. Winds will remain elevated which may keep things just
above freezing and will hold off on a Freeze Warning issuance as the
overall probability of a widespread freezing temperatures in the
listed counties above is low. Plenty of sunshine and highs in the
50s and 60s is expected for Saturday.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 259 AM CST Fri Nov 11 2022

High pressure will continue to build down into the area Saturday
night and guidance is pointing to some freezing temps mainly in the
Hill Country by early Sunday morning. The center of the high will be
centered well to the NE but winds will become light enough that good
radiational cooling could bring the first freeze to parts of the
CWA and a first freeze warning. E/NE winds are not ideal in getting
our coldest temps so will see how that plays out. Some typical
low/cold spots like AUS could also reach the freezing mark. Sunday's
highs will be similar to Saturday but clouds will be on the increase
Sunday afternoon into Sunday night as another upper trof digs through
the SW U.S. and overrunning conditions set up Sunday night into
Monday. Will see a steep gradient of POP on Monday from West to East
across the CWA with high chance to likely pops from roughly SAT area
extending to the NE. Showers with some embedded elevated storms are
possible as surface based instability looks to be limited. Overall
QPF looks to be 0.25 to 0.50 inches...best totals to the E/NE. A dry
slot and cold front looks to come through by Monday
afternoon/evening...ending precip chances. Winds will be gusty behind
the front into Tuesday as cooler surface high pressure once again
builds into the region. Tried to bump up winds a bit on Tue.

A Zonal upper flow on Wed may keep some clouds around before yet
another upper trough moves in from the west on Thursday with another
surge of high pressure. Not sure how much moisture will be around for
this next system on Thu so pop will remain below 20 percent. Should
get some clearing behind this system with more high pressure likely
to surge into Texas by late in the week. So cool temps, both max and
min, for the majority of next week...lows in the 40s, highs in the
50s/60s.

&&

.AVIATION...
(12Z TAFS)
Issued at 507 AM CST Fri Nov 11 2022

MVFR/IFR ceilings will remain in place for much of the day as
moisture pools ahead of a cold front. This front will bring a chance
of rain to all sites, but the bulk of the rain will occur at the I35
sites. Some thunder will also be possible from this activity with the
best timing from about 17z-22z. Breezy northerly winds will also move
in behind the front with speeds around 15-21 knots with gusts up to
30 knots. Otherwise, VFR should return tonight with mostly clear
skies expected tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  39  57  37 /  90  20   0   0
Austin Bergstrom Intl Airport  70  38  57  32 /  80  30   0   0
New Braunfels Muni Airport     74  41  61  37 /  80  30   0   0
Burnet Muni Airport            64  36  56  32 /  90  10   0   0
Del Rio Intl Airport           71  42  61  42 /  40   0   0   0
Georgetown Muni Airport        68  36  56  34 /  90  20   0   0
Hondo Muni Airport             75  39  63  36 /  80   0   0   0
San Marcos Muni Airport        71  39  59  35 /  90  30   0   0
La Grange - Fayette Regional   73  42  59  36 /  70  40   0   0
San Antonio Intl Airport       73  40  60  39 /  80  20   0   0
Stinson Muni Airport           74  43  62  41 /  80  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...09
Aviation...29
Hazardous weather outlook, Nov 11, 3:47 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
347 AM CST Fri Nov 11 2022

TXZ171>173-183>194-202>209-217>225-228-121200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
347 AM CST Fri Nov 11 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A strong cold front will move through the area Friday bringing
numerous showers and embedded storms, much colder temperatures,
and windy conditions. There is a Marginal Risk (1 of 5) that some
isolated storms could become severe. In addition to a cloud to
ground lightning risk with any storms, large hail and damaging
wind gusts are the primary threats with any severe storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The first freeze of the season is becoming more likely Saturday
and Sunday mornings across portions of the northern and western Hill
Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Nov 11, 8:22 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
822 AM CST Fri Nov 11 2022

TXZ171-172-111500-
Llano TX-Burnet TX-
822 AM CST Fri Nov 11 2022

...A strong thunderstorm will impact portions of northeastern Llano
and northern Burnet Counties through 900 AM CST...

At 821 AM CST, Doppler radar was tracking a strong thunderstorm near
Chappel, or 17 miles southeast of San Saba, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Llano, Buchanan Lake Village, Lake Victor, Baby Head, Lone Grove,
Sunnylane, Watson, Bluffton, Tow and Briggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 9783 3075 9874 3092 9871 3092 9842
      3094 9841 3096 9845 3098 9844 3101 9846
      3103 9844 3103 9791
TIME...MOT...LOC 1421Z 240DEG 49KT 3100 9855

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GALE

The radar

The Ft Hood radar (KGRK), 59 km away, was scanning. The volume nearest the first event began at 14:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Burnet

When
November 11, 8:55 AM CST
Where
Burnet County, 1.1 mi NNE of Oakalla
Measured
1 in hail
Reported by
Public
Coordinates
30.984, -97.921

A thunderstorm produced dime to quarter size hail in Oakalla near the intersection of FM 963 and FM 2657.

Hail, Travis

When
November 11, 12:26 PM CST
Where
Travis County, 1.83 mi NE of Austin Lakeway Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
30.370, -97.980

A thunderstorm produced hail ranging from pea to nickel size in Lakeway. Most of the hail was pea size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059842, 1059843.